Alert archive / Tennessee / Red Flag Warnings in 2023
Red Flag Warning 3, NWS Morristown, TN
NWS Morristown, TN issued this red flag warning at Nov 20, 2023, 4:12 AM EST for 9 counties in Tennessee; Cherokee County, Clay County, North Carolina. It took effect at Nov 20, 2023, 12:00 PM EST. It was in force for 24 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 20, 2023, 4:12 AM EST (09:12 UTC)
- In effect from
- Nov 20, 2023, 12:00 PM EST
- Expired
- Nov 21, 2023, 12:00 PM EST
- In force
- 24 hr
- Issued by
- NWS Morristown, TN
Counties Cherokee County, NC, Clay County, NC, Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Polk County, TN, Sevier County, TN, Unicoi County, TN
The radar
The Knoxville radar (KMRX), 48 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 21, 7:00 AM EST | NON-TSTM WND GST 76 | 2 S Camp Creek, TN | Camp Creek Elementary School NOAA/ATDD Observation Tower. |
| Nov 21, 11:00 AM EST | NON-TSTM WND GST 91 | 3 Nnw Elkmont, TN | National Park Service Cove Mountain, TN Tower. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 9.2 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1427 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
868 WWUS84 KMRX 200912 RFWMRX URGENT - FIRE WEATHER MESSAGE National Weather Service Morristown TN 412 AM EST Mon Nov 20 2023 ...Fire Weather Watch in effect from Monday morning until Tuesday morning... .Gusty south to southeast winds are expected to develop across the mountains of East Tennessee and southwest North Carolina on today, and continue through Tuesday morning. The winds will become very strong in some of the normal downslope areas of the higher elevations and foothills. With the recent dry conditions, these winds may cause extreme fire behavior and allow fires to spread rapidly. Rain is expected to spread into the area late tonight and Tuesday morning. NCZ060-061-TNZ018-041-043-045-047-072-074-087-102-202100- /O.UPG.KMRX.FW.A.0002.231120T1200Z-231121T1200Z/ /O.NEW.KMRX.FW.W.0003.231120T1700Z-231121T1200Z/ Cherokee-Clay-Johnson-Cocke Smoky Mountains-Southeast Greene- Unicoi-Southeast Carter-Blount Smoky Mountains- Sevier Smoky Mountains-Southeast Monroe-East Polk- 412 AM EST Mon Nov 20 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 AM EST TUESDAY FOR STRONG GUSTY WINDS AND LOW HUMIDITY FOR THE EAST TENNESSEE MOUNTAINS AND EXTREME SOUTHWEST NORTH CAROLINA... The National Weather Service in Morristown has issued a Red Flag Warning, which is in effect from noon today to 7 AM EST Tuesday. The Fire Weather Watch is no longer in effect. * TIMING...Noon EST Monday through 7 AM EST Tuesday. * WIND...South to southeast winds across the higher elevations and foothills will increase to between 25 and 50 mph Monday afternoon, then gusts will increase to between 40 and 70 mph Monday night. Up to 80 mph gusts will be possible in some locations. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or are expected to occur shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
886 WWUS84 KMRX 202006 RFWMRX URGENT - FIRE WEATHER MESSAGE National Weather Service Morristown TN 306 PM EST Mon Nov 20 2023 ...Red Flag Warning in effect until Tuesday morning... .Gusty south to southeast winds are expected to develop across the mountains of East Tennessee and southwest North Carolina on this afternoon, and continue through Tuesday morning. The winds will become very strong in some of the normal downslope areas of the higher elevations and foothills. With the recent dry conditions, these winds may cause extreme fire behavior and allow fires to spread rapidly. Rain is expected to spread into the area late tonight and Tuesday morning. NCZ060-061-TNZ018-041-043-045-047-072-074-087-102-210500- /O.CON.KMRX.FW.W.0003.000000T0000Z-231121T1200Z/ Cherokee-Clay-Johnson-Cocke Smoky Mountains-Southeast Greene- Unicoi-Southeast Carter-Blount Smoky Mountains- Sevier Smoky Mountains-Southeast Monroe-East Polk- 306 PM EST Mon Nov 20 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 AM EST TUESDAY FOR STRONG GUSTY WINDS AND LOW HUMIDITY FOR THE EAST TENNESSEE MOUNTAINS AND EXTREME SOUTHWEST NORTH CAROLINA... * TIMING...Now through 7 AM EST Tuesday. * WIND...South to southeast winds across the higher elevations and foothills will increase to between 25 and 50 mph Monday afternoon, then gusts will increase to between 40 and 70 mph Monday night. Up to 85 mph gusts will be possible in some locations. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or are expected to occur shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
248 WWUS84 KMRX 210521 RFWMRX URGENT - FIRE WEATHER MESSAGE National Weather Service Morristown TN 1221 AM EST Tue Nov 21 2023 ...Red Flag Warning in effect until Tuesday morning... .Gusty south to southeast winds are expected to develop across the mountains of East Tennessee and southwest North Carolina on this afternoon, and continue through Tuesday morning. The winds will become very strong in some of the normal downslope areas of the higher elevations and foothills. With the recent dry conditions, these winds may cause extreme fire behavior and allow fires to spread rapidly. Rain is expected to spread into the area late tonight and Tuesday morning. NCZ060-061-TNZ018-041-043-045-047-072-074-087-102-211200- /O.CON.KMRX.FW.W.0003.000000T0000Z-231121T1200Z/ Cherokee-Clay-Johnson-Cocke Smoky Mountains-Southeast Greene- Unicoi-Southeast Carter-Blount Smoky Mountains- Sevier Smoky Mountains-Southeast Monroe-East Polk- 1221 AM EST Tue Nov 21 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING FOR STRONG GUSTY WINDS AND LOW HUMIDITY FOR THE EAST TENNESSEE MOUNTAINS AND EXTREME SOUTHWEST NORTH CAROLINA... * TIMING...Now through 7 AM EST Tuesday. * WIND...South to southeast winds across the higher elevations and foothills will increase to between 25 and 50 mph Monday afternoon, then gusts will increase to between 40 and 70 mph Monday night. Up to 85 mph gusts will be possible in some locations. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or are expected to occur shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
015 WWUS84 KMRX 211105 RFWMRX URGENT - FIRE WEATHER MESSAGE National Weather Service Morristown TN 605 AM EST Tue Nov 21 2023 ...Red Flag Warning in effect until noon today... .Gusty south to southeast winds will continue across the mountains of East Tennessee and southwest North Carolina through this morning, then will gradually diminish this afternoon. The winds will be very strong in some of the normal downslope areas of the higher elevations and foothills. Rain has been limited in the downslope areas so far, and the downslope winds will continue to inhibit significant rainfall into the morning hours. With the recent dry conditions, these winds may cause extreme fire behavior and allow fires to spread rapidly. NCZ060-061-TNZ018-041-043-045-047-072-074-087-102-211700- /O.EXT.KMRX.FW.W.0003.000000T0000Z-231121T1700Z/ Cherokee-Clay-Johnson-Cocke Smoky Mountains-Southeast Greene- Unicoi-Southeast Carter-Blount Smoky Mountains- Sevier Smoky Mountains-Southeast Monroe-East Polk- 605 AM EST Tue Nov 21 2023 ...RED FLAG WARNING NOW IN EFFECT UNTIL NOON EST TODAY FOR STRONG GUSTY WINDS AND LOW HUMIDITY FOR THE EAST TENNESSEE MOUNTAINS AND EXTREME SOUTHWEST NORTH CAROLINA... * TIMING...Now through 7 AM EST Tuesday. * WIND...South to southeast winds across the higher elevations and foothills between 25 to 40 mph with gusts to between 50 and 70 mph can be expected. Up to 85 mph wind gusts will be possible in a few locations. * IMPACTS...Any existing fires or fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or are expected to occur shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this red flag warning went out at Nov 20, 3:44 AM EST, 28 minutes earlier.
Area forecast discussion, Nov 20, 3:44 AM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
344 AM EST Mon Nov 20 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Today through Tuesday)
Issued at 316 AM EST Mon Nov 20 2023
Key Messages:
1. High winds expected over the E TN mountains/foothills, and strong
gusty winds also expected over SW NC, Plateau, and SW VA.
2. Due to the strong winds expected and the ongoing drought, a Red
Flag warning has been issued for the E TN mountains and SW NC for
the potential of very high fire risk.
3. Significant rainfall is expected for most of the area.
Discussion:
Models continue to show a low pressure system lifting out of the
southern Plains through the Ohio River Valley and into the Great
Lakes Region during the period. The low level jet strengthens out
ahead of this system from the southeast and south, and becomes quite
strong tonight into Tuesday with models suggesting speeds of 60 to
70kts, which according to the NAEFS data is approaching the
climatological max for this time of year. With this magnitude of
cross mountain flow and an overall favorable set up for mountain
waves, confidence is high that we will see a high end mountain wave
wind event across the higher elevations and foothills of the E TN
mountains. The high wind watch will be upgraded to a warning. Some
strong wind gusts are also expected across other terrain areas of SW
NC, SW VA, and the Plateau, and a wind advisory will be issued for
these areas.
With the very strong winds expected and given the ongoing serious
drought conditions, there is a threat of extreme fire behavior in
the eastern mountains and foothills. While RH values look higher
than the usual criteria used for a red flag warning, given the very
high winds and given that there will likely be localized lowering of
RH values in downslope areas, the fire weather watch has been
upgraded to a red flag warning for this afternoon and tonight. As
the rain moves the extreme fire behavior threat will end, but there
is still uncertainty about what time that will occur with downslope
areas in the NE possibly not seeing much rain until very late
tonight or Tuesday morning.
Speaking of the rain, unlike recent events this system will have
plenty of moisture to work with, and QPF values generally range from
around 0.75 to 1.5 inches. Lowest amounts are expected in the
downslope areas across the central/northern portions of the valley.
These are also the areas where there is a significant chance that
rainfall will come in below the forecast. Model data suggests there
may be some very limited elevated convective energy especially
southern/western portions of the area, so will allow the slight
chance of thunder to remain in the forecast.
&&
.LONG TERM...
(Tuesday night through Sunday)
Issued at 316 AM EST Mon Nov 20 2023
Key Messages:
1. Rain will exit the area Tuesday night into early Wednesday.
2. Cooler temperatures expected through Thanksgiving and into the
weekend, with a round of light rain possible heading into the
weekend.
Discussion:
By Tuesday night into early Wednesday morning the front will be east
of the Appalachian mountains and precipitation will come to an end
from west to east throughout the overnight hours across much of the
eastern Tennessee Valley. Depending on the speed of the low and how
far south moisture is able to wrap around the system we could see a
few extra hours of precipitation wrung out along the western edge of
the Appalachian mountains into the daylight hours on Wednesday...
The highest peaks of the southern Appalachians could get cold enough
that a very brief switch over to snow occurs if precipitation
lingers long enough, just before sunrise Wednesday morning, but no
accumulations are expected at this time.
As we head towards Thanksgiving expect mild weather and temperatures
near or just below seasonal normals. Thanksgiving night into the
weekend a low pressure over south Texas/Louisiana looks to weaken
into more of an open wave as it moves towards the Tennessee Valley
and mid Atlantic region. Latest deterministic model runs have really
backed off on the strength and northern extent of the precipitation
associated with this system. Have not completely eliminated PoP
chances heading into Black Friday and the weekend, but am lowering
PoPs and undercutting guidance, and will see if this drier trend
continues over the next few model runs.
More zonal flow is expected over the weekend through the mid and
lower levels of the atmosphere with another possible weak shortwave
moving into the Ohio Valley at the tail end of the weekend. Will not
bite off on introducing precipitation chances Sunday/Monday as
models tend to over-forecast precipitation chances in our current
drought situation.
&&
.AVIATION...
(06Z TAFS)
Issued at 1224 AM EST Mon Nov 20 2023
Some lower clouds will be moving into CHA, and cigs may dip to
MVFR levels for at least a few hours late tonight into early
Tuesday and for now will include in a tempo group. Cigs look
likely to drop back to MVFR at CHA again late, as showers begin to
move into the area. VFR conditions are expected for the period at
TYS/TRI. Winds will pick up from the southeast and become gusty at
CHA today and by late in the period at TYS.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 65 54 67 47 / 20 90 100 50
Knoxville McGhee Tyson Airport, TN 68 54 65 47 / 10 70 100 70
Oak Ridge, TN 66 53 64 45 / 10 90 100 60
Tri Cities Airport, TN 62 47 58 45 / 10 60 100 90
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Red Flag Warning from noon today to 7 AM EST Tuesday for
Cherokee-Clay.
Wind Advisory from 7 PM this evening to 4 PM EST Tuesday for
Cherokee-Clay.
TN...Red Flag Warning from noon today to 7 AM EST Tuesday for Blount
Smoky Mountains-Cocke Smoky Mountains-East Polk-Johnson-
Sevier Smoky Mountains-Southeast Carter-Southeast Greene-
Southeast Monroe-Unicoi.
Wind Advisory from 7 PM this evening to 4 PM EST Tuesday for
East Polk.
Wind Advisory from 7 PM this evening to 10 AM EST Tuesday for
Campbell-Morgan-Scott TN.
High Wind Warning from 2 PM this afternoon to 4 PM EST Tuesday
for Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-
Sevier Smoky Mountains-Southeast Carter-Southeast Greene-
Southeast Monroe-Unicoi.
Wind Advisory from 6 PM this evening to 6 AM CST Tuesday for
Bledsoe-Marion-Sequatchie.
VA...Wind Advisory from 7 PM this evening to 4 PM EST Tuesday for Lee-
Russell-Washington VA-Wise.
&&
SHORT TERM...
AVIATION...Hazardous weather outlook, Nov 19, 3:40 PM EST, 12 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 340 PM EST Sun Nov 19 2023 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-202045- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 340 PM EST Sun Nov 19 2023 /240 PM CST Sun Nov 19 2023/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Afternoon relative humidity values of mid 20s to 30 percent will continue to be low this afternoon along and north of I-40 before recovering this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is strong confidence for very strong south to southeast downslope winds across some of the higher elevations and foothills of the East Tennessee mountains beginning during the day on Monday and increasing into Tuesday. In addition to the potential for wind damage, the strong winds will greatly increase the fire weather risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 20, 3:54 AM EST | High Wind Warning | MRX | Blount, Carter, Cocke, Greene, Johnson, Monroe and 2 more | 36 hr |
| Nov 20, 3:54 AM EST | Wind Advisory | MRX | Bledsoe, Campbell, Marion, Morgan, Polk, Scott and 1 more | 36 hr |
Nearby
Red Flag Warnings in Tennessee, 2023Red Flag Warnings in North Carolina, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.